In 2016, Tony Timpa had a run-in with the police. As he stood outside a porn shop on Mockingbird Lane, Timpa called the cops, telling them he was scared, off of his medication and suffering from mental illness. By the end of the night, the 32-year-old Timpa was dead, dying in the custody of the police he had called not long before.
In the time it took the officers to show up, a nearby security guard saw Timpa crossing the street, walking into traffic, and put him in handcuffs until police arrived. When three Dallas Police officers arrived, they switched out his handcuffs and rolled him onto his stomach. One of the cops, Dustin Dillard, held Timpa's face down in the grass with his knee on his back. This position was held for over 13 minutes.
When paramedics arrived, they administered Versed, a strong sedative. According to The Dallas Morning News, by the time Timpa was given the sedative, officers on the scene were already questioning whether he was awake.
Timpa soon died of what the medical examiner said was the "result of sudden cardiac death due to the toxic effects of cocaine and physiologic stress associated with physical restraint.”
Timpa seemed agitated and had taken a small amount of cocaine, and authorities concluded that he was in a state of "excited delirium." It's a diagnosis given to many agitated, violent or uncooperative patients in police custody, and it's a controversial one at that. The syndrome is not even recognized by the American Medical Association or the American Psychiatric Association.
Regardless, procedures for how to deal with excited delirium or behavioral emergencies are laid out in the UTSW/Parkland Hospital BioTel EMS System's protocols. Under the notes section for excited delirium, it states: "Prone positioning or any restraint that restricts the airway or respiratory efforts shall not be used. Sudden collapse or quiet compliance of a violent/aggressive patient is an ominous sign of imminent cardiac arrest."
If Timpa were in another state or even another city, like Fort Worth, the paramedics might have injected him with the anesthetic ketamine. This is what was given to Elijah McClain in Aurora, Colorado.
An Aurora medic rolled up to the scene of an altercation between McClain and police. Someone had reported to them that a person was acting suspiciously. When officers responded, they approached McClain to speak with him, but McClain wouldn't stop.
The officers grabbed McClain who, they say, then reached for one of their guns. Before McClain knew it, he was on the ground in handcuffs. They said he must have been on something because he was abnormally strong. This is often cited as a symptom of excited delirium.
As McClain's hands were cuffed behind his back, the Aurora medic administered ketamine. When McClain was loaded into the ambulance, he suffered from cardiac arrest. Three days later, McClain was declared braindead and taken off life support.
According to KUNC, NPR's Colorado affiliate, McClain's cause of death could not be determined, but the possibility that ketamine caused an unexpected reaction could not be ruled out.
Last week, the American Society of Anesthesiologists released a statement firmly opposing the use of ketamine or any other sedative on people in police custody that's not for a medical reason.
"Ketamine is a potent analgesic, sedative and general anesthetic agent which can elevate blood pressure and heart rate and can lead to confusion, agitation, delirium and hallucinations," the statement read. "These effects can end in death when administered in a non-healthcare setting without appropriately trained medical personnel and equipment."
Dr. Paul Appelbaum, a former APA president, says the non-healthcare setting in which these sedatives are often administered is one of the central problems in scenarios like Timpa's or McClain's. The problem isn't with the drugs themselves, Appelbaum says.
The drugs used to deal with excited delirium are often helpful when dealing with "real delirium" or psychosis in a medical setting, he says. There, he says, sedatives won't even be administered without the order of a physician.
"Much of the management, and I would put that word in quotes, takes place not in an emergency room or a hospital ward, but on the street with sedative medications being administered by EMTs without the supervision of a physician or the backup that a hospital would provide," Appelbaum says.
Additionally, he says that this is all usually done under the guise of helping the police restrain a suspect, not for medical purposes.
Dallas Fire-Rescue paramedics do not use ketamine. Instead, they use Versed, a brand name for midazolam, a member of a broad class of sedatives called benzodiazepines, which include Valium and Xanax. However, the DFR public information office said that once the COVID-19 pandemic settles down, they will reevaluate the use of ketamine by its paramedics.
Fort Worth's Medstar paramedics are ahead of the curve on this. According to their protocols, they are allowed to use ketamine if they are unable to achieve optimal sedation with midazolam or other means. After the first dose of ketamine, paramedics must contact their online medical command before administering more.
But Appelbaum says the use of ketamine in treating what paramedics and police call excited delirium is counterintuitive. This is because one of the causes of excited delirium is the use of psycho-stimulative drugs, cocaine or methamphetamine which, like ketamine, increase blood pressure and heart rate.
Dr. S Marshal Isaacs, the medical director for Dallas Fire-Rescue, in addition to the UTSW/Parkland Hospital BioTel EMS System, says that unless an officer is cross-trained as a paramedic, law enforcement is generally not involved in the decision to administer a sedative.
While this may be true, officers are given the rundown on how to spot excited delirium. This is laid out in DPD's 2015 general order under the section "Handling suspects exhibiting symptoms of drug-induced psychosis/excited delirium, or a psychotic episode."
According to the general order, these are the types of behavior officers are told to look out for:
- Sensitivity to light
- Delusions of persecution
- Unusually great strength
- Aggression toward objects
- Extremely high body temperature (Hyperthermia)
- Dilated pupils
- Undressing in public
- Hiding behind bushes, trees, or cars
- High blood pressure
- High pulse rate
- Thrashing after restraint
- Jumping into water
- Self-inflicted injury
As he helped hold down George Floyd, whose death sparked weeks of protests across the country, one of the Minneapolis officers involved in the killing of the 46-year-old unarmed black man said he was concerned about excited delirium.
The syndrome has been called "junk science" by medical experts. Appelbaum calls it a wastebasket. He says the literature suggests it's a term applied to a wide variety of conditions. "It's, in a sense, a wastebasket term that is used non-specifically," he says.
While he disagrees with the existence of the syndrome and the treatment, he says the blame isn't necessarily on the EMTs. These are the same professionals that a person would rely on to save their life in other situations. "[It] seems to me, and obviously the American Society of Anesthesiologists as well, to be an inappropriate use of EMTs and the medications they are administering," Appelbaum says.
Despite the controversy, Isaacs says first responders are always seeking safer and better methods for gaining control of uncooperative patients to ensure they don't harm themselves or anyone else until they get to a hospital where they can be appropriately managed.